A new study shows that over a one-third of American adults take medication that includes depression as a potential side-effect. The study was recently published in JAMA, showing that 37% of US adults took those meds.
The lead study author and pharmacy researcher at the University of Illinois (Chicago), Dima Qato explains that:
“Importantly, many of the medications associated with depression as a potential side-effect include commonly used prescription drugs — some of which are also available over-the-counter without a prescription.”
Be On Alert For Depression
Lisa Dolovich, a pharmacy professor at the University of Toronto explains that many drugs have depression as a “rare adverse effect,” but the study is to remind health-care professionals what’s best to prescribe:
“It just reminds physicians and pharmacists to be on alert for depression or really any adverse effects that might stem from a new medication.”
These are the common meds that can cause depression or suicidal thoughts as side-effects: beta-blockers (used for blood pressure), birth control pills, ibuprofen, Lorazepam, proton pump inhibitors (that treat gastrointestinal reflux disease) and even some anti-depressants.
All side-effects are written in the prescription of the meds.
Talk With Your Doctor
However, Dolovich adds that the study doesn’t show how many people had depression after taking a certain drug. It didn’t show how a person’s dosage or long-term treatment affects them. She recommends people to first consult their physician before interrupting treatment:
“If the lay public is reading this study, I wouldn’t want them to stop taking any of these medications without talking to a health-care provider.”
Dolovich explains that anyone who’s on a new medication should pay attention in the first months to see if anything feels different:
“If you notice anything different, positive or negative, you want to share that with the physician. You want to share that with your pharmacist so that they can help you figure out if it’s doing the best for you.”
Some of the changes can be seen in the mood, sleeping patterns, eating patterns and how a person feels about the daily activities after taking a new medication. If there are patients that develop depression without a clear reason, it might be a side-effect from their new treatment, says Dr. Barbara Mintzes, a pharmacy researcher (University of Sydney, Australia):
“It’s always important to ask their doctor whether any of the medicines they’re taking might cause depression as a side-effect.”
Rex Austinwas born and raised in Thunder Bay Ontario on the shores of Lake Superior. Apart from running his own podcast (Ice Fishing And Other “Cool” Things), he spends his time canoeing and backpacking in Northern Ontario.. As a journalist Rex has published stories for Global News (Thunder Bay) we well as Buzz Feed and Joystiq. As a contributor to Great Lakes Ledger, Rex most covers science and health stories. Contact Rexhere